Alert archive / North Dakota / Red Flag Warnings in 2020
Red Flag Warning 8, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Sep 25, 2020, 1:53 PM MDT for 16 counties in North Dakota. It took effect at Sep 26, 2020, 12:00 PM MDT. It was in force for 8 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 25, 2020, 1:53 PM MDT (19:53 UTC)
- In effect from
- Sep 26, 2020, 12:00 PM MDT
- Expired
- Sep 26, 2020, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Sioux County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 112 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 4:11 PM MDT | NON-TSTM WND GST 62 | 2 N Bentley, ND | MESONET STATION TT584 12 E MOTT. GUST OCCURRED AT AN UNKNOWN TIME WITHIN THE PREVIOUS HOUR. |
| Sep 26, 5:11 PM MDT | NON-TSTM WND GST 56 | 5 S Dickinson, ND | ASOS STATION KDIK DICKINSON AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2581 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -127 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
674 WWUS83 KBIS 251953 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 253 PM CDT Fri Sep 25 2020 ...RED FLAG WARNING SATURDAY AFTERNOON AND EVENING FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST NORTH DAKOTA... .Critical fire weather conditions are expected Saturday afternoon and evening across parts of south central and southwest North Dakota. Northwest winds will gust up to 45 mph Saturday afternoon, diminishing during the evening. The strong winds and low humidity around 25 percent will create critical fire weather conditions Saturday afternoon and early evening.. NDZ017>020-031>034-040>045-260800- /O.NEW.KBIS.FW.W.0008.200926T1800Z-200927T0200Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 253 PM CDT Fri Sep 25 2020 /153 PM MDT Fri Sep 25 2020/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/ SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST NORTH DAKOTA WEST OF TEH MISSOURI RIVER VALLEY AND AND SOUTH OF LAKE SAKAKAWEA... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/ Saturday. * WINDS...West 25 to 35 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 25 percent. * AFFECTED AREA...West of the missouri river and south of Lake Sakakawea. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ waa
7 follow-up statements
042 WWUS83 KBIS 260259 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 959 PM CDT Fri Sep 25 2020 ...RED FLAG WARNING SATURDAY AFTERNOON AND EVENING FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST NORTH DAKOTA... .Critical fire weather conditions are expected Saturday afternoon and evening across parts of central and southwest North Dakota. Northwest winds will gust up to 45 mph Saturday afternoon, diminishing during the evening. The strong winds and low humidity around 25 percent will create critical fire weather conditions Saturday afternoon and early evening.. NDZ035-046-261500- /O.EXA.KBIS.FW.W.0008.200926T1800Z-200927T0200Z/ Burleigh-Emmons- 959 PM CDT Fri Sep 25 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAl AND SOUTHWEST NORTH DAKOTA... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 9 PM CDT Saturday. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 20 - 25 percent. * AFFECTED AREA...Central and southwestern North dakota, mainly along and west of the missouri river and south of Lake Sakakawea. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. * AFFECTED AREA...This Red Flag Warning now includes Burleigh and Emmons County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ NDZ017>020-031>034-040>045-261500- /O.CON.KBIS.FW.W.0008.200926T1800Z-200927T0200Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 959 PM CDT Fri Sep 25 2020 /859 PM MDT Fri Sep 25 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/ SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAl AND SOUTHWEST NORTH DAKOTA... * WINDS...West 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 20 - 25 percent. * AFFECTED AREA...Central and southwestern North dakota, mainly along and west of the missouri river and south of Lake Sakakawea. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$
207 WWUS83 KBIS 260803 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 303 AM CDT Sat Sep 26 2020 ...RED FLAG WARNING SATURDAY AFTERNOON AND EVENING FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST NORTH DAKOTA... .Critical fire weather conditions are expected Saturday afternoon and evening across parts of central and southwest North Dakota. Northwest winds will gust up to 50 mph Saturday afternoon, diminishing during the evening. The strong winds and low humidity around 25 percent will create critical fire weather conditions Saturday afternoon and early evening. NDZ017>020-031>035-040>046-262015- /O.CON.KBIS.FW.W.0008.200926T1800Z-200927T0200Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 303 AM CDT Sat Sep 26 2020 /203 AM MDT Sat Sep 26 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND SOUTHWEST NORTH DAKOTA... * WINDS...West 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 25 percent. * AFFECTED AREA...Central and southwestern North dakota, mainly along and west of the missouri river and south of Lake Sakakawea. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ AJ
932 WWUS83 KBIS 261749 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 1249 PM CDT Sat Sep 26 2020 ...RED FLAG WARNING SATURDAY AFTERNOON AND EVENING FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST NORTH DAKOTA... .Critical fire weather conditions are expected Saturday afternoon and evening across parts of central and southwest North Dakota. Northwest winds will gust up to 50 mph Saturday afternoon, diminishing during the evening. The strong winds and low humidity around 25 percent will create critical fire weather conditions Saturday afternoon and early evening. NDZ017>020-031>035-040>046-270200- /O.CON.KBIS.FW.W.0008.200926T1800Z-200927T0200Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 1249 PM CDT Sat Sep 26 2020 /1149 AM MDT Sat Sep 26 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND SOUTHWEST NORTH DAKOTA... * WINDS...West 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 25 percent. * AFFECTED AREA...Central and southwestern North dakota, mainly along and west of the missouri river and south of Lake Sakakawea. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ waa
678 WWUS83 KBIS 261823 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 123 PM CDT Sat Sep 26 2020 ...RED FLAG WARNING SATURDAY AFTERNOON AND EVENING FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST NORTH DAKOTA... .Critical fire weather conditions are expected Saturday afternoon and evening across parts of central and southwest North Dakota. Northwest winds will gust up to 50 mph Saturday afternoon, diminishing during the evening. The strong winds and low humidity around 25 percent will create critical fire weather conditions Saturday afternoon and early evening. NDZ035-045-046-261930- /O.CAN.KBIS.FW.W.0008.000000T0000Z-200927T0200Z/ Burleigh-Sioux-Emmons- 123 PM CDT Sat Sep 26 2020 /1223 PM MDT Sat Sep 26 2020/ ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND SOUTHWEST NORTH DAKOTA... The National Weather Service in Bismarck has cancelled the Red Flag Warning. Wetting rains across Sioux and Emmons counties, and a delay in the strong winds for Burleigh county, will allow the cancellation of the RED Flag warning for these counties. $$ NDZ017>020-031>034-040>044-270200- /O.CON.KBIS.FW.W.0008.000000T0000Z-200927T0200Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams- 123 PM CDT Sat Sep 26 2020 /1223 PM MDT Sat Sep 26 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND SOUTHWEST NORTH DAKOTA... * WINDS...West 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 25 percent. * AFFECTED AREA...Central and southwestern North Dakota, mainly along and west of the Missouri River and south of Lake Sakakawea. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$
406 WWUS83 KBIS 262000 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 300 PM CDT Sat Sep 26 2020 ...RED FLAG WARNING SATURDAY AFTERNOON AND EVENING FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST NORTH DAKOTA... .Critical fire weather conditions are expected Saturday afternoon and evening across parts of central and southwest North Dakota. Northwest winds will gust up to 50 mph Saturday afternoon, diminishing during the evening. The strong winds and low humidity around 25 percent will create critical fire weather conditions Saturday afternoon and early evening. NDZ017>020-031>034-040>044-270200- /O.CON.KBIS.FW.W.0008.000000T0000Z-200927T0200Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams- 300 PM CDT Sat Sep 26 2020 /200 PM MDT Sat Sep 26 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND SOUTHWEST NORTH DAKOTA... * WINDS...West 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 24 percent. * AFFECTED AREA...Central and southwestern North Dakota, mainly along and west of the Missouri River and south of Lake Sakakawea. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ WAA
287 WWUS83 KBIS 262334 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 634 PM CDT Sat Sep 26 2020 ...RED FLAG WARNING SATURDAY AFTERNOON AND EVENING FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST NORTH DAKOTA... .Critical fire weather conditions are expected into this evening across parts of central and southwest North Dakota. Northwest winds will gust up to 50 mph late this afternoon into the early evening hours, diminishing late this evening. The strong winds and low humidity around 25 percent will create critical fire weather conditions through the early evening hours. NDZ017>020-031>034-040>044-270200- /O.CON.KBIS.FW.W.0008.000000T0000Z-200927T0200Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams- 634 PM CDT Sat Sep 26 2020 /534 PM MDT Sat Sep 26 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND SOUTHWEST NORTH DAKOTA... * WINDS...West 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 20 percent. * AFFECTED AREA...Central and southwestern North Dakota, mainly along and west of the Missouri River and south of Lake Sakakawea. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$
146 WWUS83 KBIS 270148 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 848 PM CDT Sat Sep 26 2020 NDZ017>020-031>034-040>044-270300- /O.EXP.KBIS.FW.W.0008.000000T0000Z-200927T0200Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams- 848 PM CDT Sat Sep 26 2020 /748 PM MDT Sat Sep 26 2020/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND SOUTHWEST NORTH DAKOTA... Although breezy winds will linger through tonight, relative humidity values will improve. As a result the Red Flag Warning will expire this evening. Breezy to windy conditions may return on Sunday, however, improving relative humidity and chances for rain showers should limited the fire weather danger threat. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Sep 25, 1:44 PM MDT, 9 minutes earlier.
Area forecast discussion, Sep 25, 1:44 PM MDT, 9 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 244 PM CDT Fri Sep 25 2020 .SYNOPSIS... Issued at 234 PM CDT Fri Sep 25 2020 A series of shortwaves will carve out a longwave trough over the central and northern plains by Sunday. This will bring cooler and windy conditions through the weekend and into early next week. Global models agree in a high amplitude ridge-trough pattern forming that will leave the region much cooler through the rest of next week. && .SHORT TERM...(This evening through Saturday) Issued at 234 PM CDT Fri Sep 25 2020 For this afternoon and evening, sunny to clear. Breezy with afternoon highs in the 70s, and evening temperatures falling into the 60s. Tonight will see some increasing clouds ahead of a shortwave trough. An associated cold front will move through Saturday bringing stronger winds. We have issued a wind advisory for western and south central North Dakota late Saturday morning through Saturday evening. Overall the chance for measurable precipitation will be low Saturday. .LONG TERM...(Saturday night through Friday) Issued at 234 PM CDT Fri Sep 25 2020 The series of short waves will end up carving out a longwave trough over the central US for Sunday and Monday. Both days will be breezy, with the windiest day Sunday, especially southwest. A wind advisory may also be needed for the southwest Sunday. Overall, a much cooler and largely dry weather pattern is seen for the rest of the week, as a high amplitude ridge trough system sets up over the us, with a significant ridge to the west and a cold trough over the eastern US. This will leave North Dakota in a band of strong northwest flow aloft, with multiple weak shortwaves moving through. This suggests breezy to windy week ahead with temperatures in the 50s for highs. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1221 PM CDT Fri Sep 25 2020 VFR conditions are expected. High pressure will remain over the northern plains tonight. A dry cold front will pass through the region Saturday, bringing gusty northwest winds into the region. Expect wind gusts of 30 to 40 KT from KISN-KDIK after 15z. && .FIRE WEATHER... Issued at 234 PM CDT Fri Sep 25 2020 We will issue a Red Flag warning for the area west and south of the Missouri River valley for Saturday afternoon and early evening. This weekend will see a series of cold frontal passages that will usher in several days of windy, progressively cooler weather through Monday. On Saturday, a cold front is expected to further increase northwest winds by afternoon. Winds of 25 to 45 mph and minimum relative humidity of 25 to 30 percent will create conditions favorable for rapid fire spread if fires start. The area of concern is west and south of the Missouri River Valley. We considered the northwest, Williams and Divide for the warning, however red flag conditions were not met there. If conditions change the northwest could be added to the warning in later shifts. Another breezy to windy day is expected Sunday as yet another cold front sweeps through. However the cooler temperatures on Sunday will keep Min RH values above 35 percent. && .BIS WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/ Saturday for NDZ017>020-031>034-040>045. Wind Advisory from 11 AM CDT /10 AM MDT/ to 9 PM CDT /8 PM MDT/ Saturday for NDZ001-002-009-010-017>021-031>035-040>046. && SYNOPSIS...WAA SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA FIRE WEATHER...WAA
Hazardous weather outlook, Sep 25, 11:31 AM MDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1231 PM CDT Fri Sep 25 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-261745- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1231 PM CDT Fri Sep 25 2020 /1131 AM MDT Fri Sep 25 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Near critical fire weather conditions are possible this afternoon across most of western and central North Dakota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very windy conditions are possible Saturday and Sunday. Near critical fire weather conditions are possible across portions of the west and central Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. waa
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 2:15 PM MDT | Wind Advisory | BIS | Adams, Billings, Bowman, Burke, Burleigh, Divide and 12 more | 30 hr |
Nearby
Red Flag Warnings in North Dakota, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.